Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 34, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 26, 2020, 1:24 PM CDT for Chickasaw County, Fayette County, Winneshiek County, Iowa. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2020, 1:24 PM CDT (18:24 UTC)
- Expired
- Jun 26, 2020, 2:00 PM CDT
- In force
- 36 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chickasaw County, IA, Fayette County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 1:44 PM CDT | TSTM WND GST 67 | Waucoma, IA | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM WAUCOMA. PRIVATE WEATHER STATION REPORTED A 67 MPH WIND GUST. TIME ESTIMATE. |
| Jun 26, 1:44 PM CDT | NON-TSTM WND GST 67 | Waucoma, IA | PRIVATE WEATHER STATION REPORTED A 67 MPH WIND GUST. TIME ESTIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WUUS53 KARX 261824
SVRARX
IAC037-065-191-261900-
/O.NEW.KARX.SV.W.0034.200626T1824Z-200626T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
124 PM CDT Fri Jun 26 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Fayette County in northeastern Iowa...
Southwestern Winneshiek County in northeastern Iowa...
Southeastern Chickasaw County in northeastern Iowa...
* Until 200 PM CDT.
* At 123 PM CDT, a severe thunderstorm was located over Lawler, or 7
miles east of New Hampton, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Waucoma around 135 PM CDT.
Fort Atkinson around 145 PM CDT.
West Union and Ossian around 155 PM CDT.
Other locations impacted by this severe thunderstorm include Festina,
Eldorado, Boyd, Lake Meyer County Park, Richfield, St. Lucas and
County Roads B 54 And V 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4295 9231 4312 9233 4321 9177 4293 9174
TIME...MOT...LOC 1823Z 265DEG 33KT 4304 9218
HAIL...1.00IN
WIND...60MPH
$$
NMB2 follow-up statements
403
WWUS53 KARX 261837
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
137 PM CDT Fri Jun 26 2020
IAC037-065-191-261900-
/O.CON.KARX.SV.W.0034.000000T0000Z-200626T1900Z/
Fayette IA-Winneshiek IA-Chickasaw IA-
137 PM CDT Fri Jun 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHWESTERN FAYETTE...SOUTHWESTERN WINNESHIEK AND SOUTHEASTERN
CHICKASAW COUNTIES...
At 137 PM CDT, a severe thunderstorm was located over Waucoma, or 11
miles northwest of West Union, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Fort Atkinson around 145 PM CDT.
West Union and Ossian around 155 PM CDT.
Other locations impacted by this severe thunderstorm include Festina,
Eldorado, Boyd, Lake Meyer County Park, Richfield, and St. Lucas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4295 9231 4305 9228 4314 9221 4321 9177
4293 9174
TIME...MOT...LOC 1837Z 265DEG 33KT 4305 9200
HAIL...1.00IN
WIND...60MPH
$$
NMB034
WWUS53 KARX 261900
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
200 PM CDT Fri Jun 26 2020
IAC037-065-191-261910-
/O.EXP.KARX.SV.W.0034.000000T0000Z-200626T1900Z/
Fayette IA-Winneshiek IA-Chickasaw IA-
200 PM CDT Fri Jun 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE...
SOUTHWESTERN WINNESHIEK AND SOUTHEASTERN CHICKASAW COUNTIES HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Iowa.
LAT...LON 4295 9231 4305 9228 4314 9221 4321 9177
4293 9174
TIME...MOT...LOC 1900Z 265DEG 33KT 4307 9174
$$
NMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:35 AM CDT, 6 hours 49 minutes earlier.
Area forecast discussion, Jun 26, 6:35 AM CDT, 6 hours 49 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 635 AM CDT Fri Jun 26 2020 .SHORT TERM...(Today and tonight) Issued at 305 AM CDT Fri Jun 26 2020 At 2 AM, a band of showers and storms extended from Rochester to Nashua Iowa. This band was associated with a shortwave trough. The meso models are not handling this system well. With zonal winds aloft, this system should continue to move east and southeast through the remainder of the overnight hours. With the 0-6 km shear favorable for supercells, we will have to watch out for the potential of hail and maybe some damaging wind between now and daybreak. Further to the west across southwest Minnesota and northwest Iowa, a MCS was moving east toward the area. Warm air advection on the leading edge of this system and along the warm front has resulted in a line of storms. These storms will move through the area from daybreak through noon. While there will favorable deep shear, the instability is generally less than 1K J/kg, so the severe weather threat for both of these systems this morning looks to be low. Still a lot of questions on the severe weather threat with the next round of convection which will be moving through the area between noon and 6 PM this afternoon. While the meso models have differing solutions and timing on how this convection will develop, there is general agreement that there will be enough time for the atmosphere to recover between the departing convection this morning, and the afternoon convection. Mixed-layer CAPES range from 1500 to 2500 J/kg. The main question is how much 0-1 km and 0-3 km shear will be available across the area. This will be dependent upon an 850 to 700 mb speed max. Even this close to the event, there is significant differences on how strong the winds will be with this speed maximum in our area. The NAM has 40 to 50 knots of winds. Meanwhile, the GFS is only around 20 knots. Some of this is a result of some timing differences between this feature. These differences greatly impact the 0-1 km and 0-3 km shear. Another difference is how the meso models are handling their cold pool development. Some suggest that this occur across northeast Iowa and southwest Wisconsin. Others have this occurring more to our east and south. Due to this, there remains much uncertainty on the convection during this time period. If severe weather does materialize, it would likely start out as a wind and hail threat and then evolve more into a wind and maybe a QLCS tornado threat. The main question is where. As stated earlier, this will depend a lot on how strong the 0-1 km shear is able to increase this afternoon. As a result, the severe weather threat is rather conditional at this time. .LONG TERM...(Saturday through Thursday) Issued at 305 AM CDT Fri Jun 26 2020 A summerlike pattern develops heading into the weekend behind the departing cold front. As a deepening upper low comes ashore the Pacific Northwest, ridging over the Northern Plains will amplify while sliding into the Upper Mississippi Valley by Sunday. Ridge amplification continues through the first half of next week with a blocking pattern taking shape over the region. This will lead to a gradual warmup as 850mb temps slowly climb to near 20C by Monday night. Forecast highs next week will climb through the 80s, likely around 90 in a few spots. Along with the heat will come rather humid conditions as dewpoints pool in the mid 60s to lower 70s. A weak, sheared out vort max will drop south from the I-90 corridor on Saturday. With higher PWATs >1" residing out ahead of this feature, there's a small chance our far south could be brushed by a shower or storm Saturday afternoon. Otherwise most areas will stay dry Saturday and Saturday night courtesy of high pressure. Return flow developing behind the departing high on Sunday will pump increasing moisture into the region. Combined with a couple shortwaves and warm air advection, that will bring returning chances of showers and storms. Much of the area will likely remain dry on Sunday as the higher rain chances won't arrive until a stronger shortwave's arrival Sunday night. Surface high pressure and comparatively lower PWATs anchored over the Great Lakes region should keep focus for periodic shower/storm chances early next week generally near and west of the Mississippi River, where moisture/instability will be highest as evidenced by pooling of higher theta-e. By Thursday an advancing cold front is progged to push eastward through the forecast area. While extended forecast has broad-brushed rain chances nearly every period next week, am not expecting the week to be a washout for any given location. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 635 AM CDT Fri Jun 26 2020 A MCV will produce scattered showers and storms this morning. Additional showers and storms are expected this afternoon as a cold front move through the region. These showers and storms may briefly lower the ceilings and visibilities into the IFR/MVFR range. Subsidence in the wake of this front will clear skies quickly between 27.02z and 27.05z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Kurz AVIATION...Boyne
Hazardous weather outlook, Jun 26, 3:04 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 304 AM CDT Fri Jun 26 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-271100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 304 AM CDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today. Lightning and small hail will be the primary threats with storms that develop this morning. Another round of storms this afternoon into early evening may pose a threat for severe weather roughly between noon and 6 PM, especially across northeast Iowa and southwest Wisconsin. Damaging winds and heavy rainfall will be the main threats with this round of storms, but isolated hail and tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic storm chances will return Sunday and continue through Thursday. The probability of organized severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Kurz/Boyne
In the hours before
Local storm report, Jun 26, 12:29 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1229 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL LIME SPRINGS 43.45N 92.28W
06/26/2020 M1.00 INCH HOWARD IA TRAINED SPOTTER
&&Local storm report, Jun 26, 12:30 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1230 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM TSTM WND GST LIME SPRINGS 43.45N 92.28W
06/26/2020 E65 MPH HOWARD IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED 60 TO 70 MPH WIND
GUSTS AND QUARTER SIZE HAIL.
&&Local storm report, Jun 26, 12:42 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL LIME SPRINGS 43.45N 92.28W
06/26/2020 E0.88 INCH HOWARD IA PUBLIC
PUBLIC REPORTED NICKLE SIZE HAIL IN LIME
SPRINGS VIA BROADCAST MEDIA.
&&Special weather statement, Jun 26, 1:02 PM CDT, 22 minutes before
Special Weather Statement National Weather Service La Crosse WI 102 PM CDT Fri Jun 26 2020 IAZ010-011-MNZ096-261830- Winneshiek-Allamakee-Houston- 102 PM CDT Fri Jun 26 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLAMAKEE... NORTHEASTERN WINNESHIEK AND SOUTHWESTERN HOUSTON COUNTIES... At 101 PM CDT, a strong thunderstorm was located near Mabel, or 12 miles west of Caledonia, moving east at 40 mph. Winds in excess of 40 mph or greater and pea size hail are possible with this storm. Locations impacted include... Caledonia, Spring Grove, Wilmington, Yucatan, Sheldon, Black Hammer, Eitzen, Highlandville, Quandahl, Riceford, Newhouse, Dun Romin Park Campground, Beaver Creek Valley State Park, Willington Grove, And White Tail Road and Dorchester. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4343 9173 4369 9173 4375 9142 4346 9141 TIME...MOT...LOC 1801Z 261DEG 33KT 4358 9173 NMB
Local storm report, Jun 26, 1:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
106 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND GST MABEL 43.52N 91.76W
06/26/2020 E40 MPH FILLMORE MN CO-OP OBSERVER
COOPERATIVE OBSERVER ESTIMATED 40 MPH WIND
GUST.
&&Special weather statement, Jun 26, 1:16 PM CDT, 8 minutes before
Special Weather Statement National Weather Service La Crosse WI 116 PM CDT Fri Jun 26 2020 IAZ009-010-019-029-261900- Winneshiek-Chickasaw-Howard-Fayette- 116 PM CDT Fri Jun 26 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HOWARD... NORTHWESTERN FAYETTE...WESTERN WINNESHIEK AND EASTERN CHICKASAW COUNTIES... At 116 PM CDT, radar indicated strong thunderstorms were located along a line extending from Lime Springs to near Fredericksburg. Movement was east at 45 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... Decorah, Cresco, New Hampton, West Union, Calmar, Fredericksburg, Ossian, Lawler, Spillville, Fort Atkinson, Ridgeway, Protivin, Waucoma, Jerico, Alta Vista, St. Lucas, Jackson Junction, Vernon Springs County Park, Festina and Vernon Springs. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4343 9179 4295 9173 4296 9238 4337 9244 TIME...MOT...LOC 1816Z 269DEG 40KT 4344 9229 4301 9220 NMB
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 3:34 AM CDT | Severe Thunderstorm Warning | ARX | Clayton | 28 min |
| Jun 26, 9:14 AM CDT | Special Weather Statement | ARX | Clayton | 31 min |
| Jun 26, 12:12 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 33 min |
| Jun 26, 12:29 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 46 min |
| Jun 26, 1:16 PM CDT | Special Weather Statement | ARX | Chickasaw, Howard, Winneshiek | 44 min |
| Jun 26, 1:57 PM CDT | Special Weather Statement | ARX | Fayette | 48 min |
| Jun 26, 2:40 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton, Fayette | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.